Statistics from Altmetric.com
An 87-year-old woman was admitted with a 2-month history of worsening shortness of breath. She had a non-productive cough and denied any history of chest pain. She had a history of pulmonary tuberculosis, diverticular disease, and a ventral suspension. Respiratory function testing identified severe airways obstruction and she was commenced on inhaled bronchodilators to good effect. Arterial blood gas examination on air revealed pH 7.44, pCO2 6.7 and pO2 9.0. Full blood count, urea and electrolytes, and liver function tests were all normal. Two days after admission she complained of left pleuritic chest pain although with no increase in breathlessness. Repeat arterial blood gas examination showed pH 7.38, pCO2 5.9 and pO2 7.7. A diagnosis of possible pulmonary embolism was made and she was anticoagulated with intravenous heparin. The following morning she complained of severe left lower abdominal pain and nausea. Photographs of her abdomen are shown in figure 1. On examination she was tachycardic and had tenderness over the left lower quadrant where a 15 × 20 cm mass was felt. An abdominal X-ray showed no evidence of intestinal obstruction and there was no sign of air under the diaphragm on chest X-ray. Blood investigations revealed haemoglobin 7.9 g/dl and an activated partial thromboplastin time ratio of 4.63 (ideal therapeutic range 1–2.5). Platelets were normal. She had no history of trauma. Ultrasound examination was carried out and a computed tomography (CT) scan made (figures 2 and3).
- Describe the appearances of the patient's abdomen in figure 1.
- Describe the radiological appearances in figures 2 and 3.
- What is the cause of the patient's abdominal pain?
There is blue/red discolouration of the skin around the umbilicus, anterior abdominal wall scar from previous surgery and on the flank. These are Cullen's and Grey Turner's signs. The commonest causes of these signs are shown in box FB1.
The ultrasound examination shows a large mixed echogenic collection within the anterior abdominal wall. CT scan shows an extensive anterior abdominal wall collection principally involving the left rectus abdominis. There is no abdominal, pelvic or retroperitoneal pathology.
The patient has developed a spontaneous haematoma affecting the anterior abdominal wall.
Intravenous heparin is commonly used within a hospital setting for patients requiring systemic anticoagulation. However, it has many potential complications (box FB2), some of which can be catastrophic.1 Excessive bleeding following anticoagulation is one of the commonest and most serious of these.
Abdominal wall haematomas are uncommon although when they do occur usually follow trauma or anticoagulation.2 3 They are visible on ultrasonography but CT is often required to clarify or confirm the findings as they may be confused for other conditions such as tumours or abscesses. One case has been reported where acute abdominal pain in a patient anticoagulated with dicoumarol was thought on ultrasonography and CT to be secondary to a large pelvic cystic tumour, possibly of ovarian origin, invading the abdominal wall. On laparotomy, however, a large abdominal wall and retroperitoneal haematoma penetrating into the free abdomen was found.4
In the case we have presented above, the patient had a history of diverticular disease and CT was required to confirm that this was a simple abdominal wall collection and not, for example, an abscess associated with bowel pathology. The majority of abdominal wall haematomas are managed conservatively3 and so accurate diagnosis is necessary.
Abdominal wall haematoma following anticoagulation with heparin.